Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

August 26, 2016Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 26, 2016, 2:29 PM MDT for Garfield County, Wayne County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 2:29 PM MDT (20:29 UTC)
Expired
Aug 26, 2016, 2:59 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 174 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS55 KSLC 262030
SVRSLC
UTC017-055-262115-
/O.NEW.KSLC.SV.W.0042.160826T2029Z-160826T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...
  NORTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 315 PM MDT

* AT 229 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAPITOL REEF NATIONAL
  PARK...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAPITOL REEF NATIONAL PARK AND CAINEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3832 11127 3841 11120 3831 11077 3815 11097
TIME...MOT...LOC 2029Z 299DEG 15KT 3834 11117 

$$

MPS
2 follow-up statements
495 
WWUS55 KSLC 262045
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT FRI AUG 26 2016

UTC017-055-262115-
/O.CON.KSLC.SV.W.0042.000000T0000Z-160826T2115Z/
WAYNE UT-GARFIELD UT-
243 PM MDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTH CENTRAL WAYNE AND NORTHEASTERN GARFIELD COUNTIES...

AT 243 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER CAPITOL REEF NATIONAL PARK...MOVING SOUTHEAST AT 15 MPH.

ALTHOUGH THIS STORM HAS WEAKENED AND NO LONGER POSES A LARGE HAIL
THREAT, DAMAGING OUTFLOW WINDS REMAIN POSSIBLE ALONG HIGHWAY 24 AS
WELL AS NOTOM ROAD. 

LOCATIONS IMPACTED INCLUDE...
CAINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3830 11123 3838 11116 3831 11077 3815 11097
TIME...MOT...LOC 2043Z 299DEG 15KT 3831 11110 

$$

MPS
705 
WWUS55 KSLC 262059
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT FRI AUG 26 2016

UTC017-055-262109-
/O.CAN.KSLC.SV.W.0042.000000T0000Z-160826T2115Z/
WAYNE UT-GARFIELD UT-
259 PM MDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WAYNE AND
NORTHEASTERN GARFIELD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3830 11123 3838 11116 3831 11077 3815 11097
TIME...MOT...LOC 2057Z 299DEG 15KT 3828 11102 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:02 AM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 10:02 AM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 AM MDT FRI AUG 26 2016

.SYNOPSIS...Moisture will remain in place over Utah today. Drier
air will gradually spread into the area from the north over the
weekend and into early next week.

&&

.DISCUSSION...Mostly sunny skies are in place across Utah and
southwest Wyoming this morning, as the area is between two
shortwave troughs. The first trough moved through the area
yesterday, while the second lobe will swing through today and
tonight. Shower and thunderstorm coverage will continue to be best
in the southern half of Utah, but enough moisture may exist today
to allow isolated storms in northern Utah.

A much drier airmass is forecast to push into Utah from the
northwest starting tonight, and the airmass will continue to dry
out through the weekend. Combined with a larger ridge building
over the Rockies, this will lead to a warm and quiet weather
period for the beginning of next week.

The current forecast looks to be in good shape and no updates are
planned for this morning.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to
the northwest around 18-20Z, with a slight chance that southerlies
persist through 21Z. There is a 30 percent chance that the
terminal will be impacted by nearby showers and thunderstorms
today, with gusty erratic winds as the most likely impact.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

Schoening

For more information from NOAA's National Weather
Service visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 26, 6:06 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 AM MDT FRI AUG 26 2016

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
606 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
AND PORTIONS OF EASTERN UTAH TODAY. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY MODERATE TO HEAVY RAIN.
ISOLATED THUNDERSTORMS ARE POSSIBLE FOR THE WASATCH RANGE AND
SOUTHERN AND CENTRAL WASATCH FRONT AND COULD PRODUCE STRONG GUSTY
MICROBURST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRIER AIRMASS IS EXPECTED TO SPREAD INTO THE AREA FROM THE NORTH
BEGINNING SATURDAY. MOISTURE WILL BECOME INCREASINGLY CONFINED TO
THE SOUTH...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE FOR SOUTHERN
UTAH THROUGH SUNDAY.

MOISTURE WILL RETURN MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 26, 1:44 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT FRI AUG 26 2016

UTZ518-262015-
SOUTHERN UTAH MOUNTAINS UT-
144 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD COUNTY
UNTIL 215 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PANGUITCH...OR 32 MILES SOUTH OF
JUNCTION... MOVING EAST AT 5 MPH. THIS STORM WILL CROSS ROUTE 89
JUST EAST OF PANGUITCH.

NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PANGUITCH AND HILLSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3774 11250 3784 11246 3785 11220 3766 11228
TIME...MOT...LOC 1942Z 282DEG 5KT 3778 11239
Special weather statement, Aug 26, 2:23 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
223 PM MDT FRI AUG 26 2016

UTZ020-518-262115-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
223 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 315 PM MDT...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRYCE CANYON NATIONAL PARK...OR 29 MILES
WEST OF ESCALANTE...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HENRIEVILLE...BRYCE CANYON NATIONAL PARK...TROPIC...CANNONVILLE AND
RUBYS INN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3771 11227 3779 11206 3754 11187 3754 11223
TIME...MOT...LOC 2023Z 333DEG 8KT 3769 11213

MPS
Special weather statement, Aug 26, 2:28 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT FRI AUG 26 2016

UTZ010-011-262115-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-
228 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUCHESNE AND
SOUTHEASTERN WASATCH COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF FRUITLAND...OR 30 MILES
NORTH OF PRICE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL MOVE THROUGH THE SOUTHEAST PORTION OF THE ASHLEY
NATIONAL FOREST INCLUDING RESERVATION RIDGE JUST WEST OF ROUTE 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3994 11103 4012 11103 4017 11062 3990 11061
TIME...MOT...LOC 2024Z 268DEG 12KT 4003 11094

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:44 PM MDTSpecial Weather StatementSLC31 min
Aug 26, 2:23 PM MDTSpecial Weather StatementSLCKane52 min
Aug 26, 2:28 PM MDTSpecial Weather StatementSLCDuchesne47 min
Aug 26, 3:32 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 26, 3:43 PM MDTSpecial Weather StatementSLCGarfield47 min
Aug 26, 3:55 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 26, 4:00 PM MDTSpecial Weather StatementSLCCarbon30 min
Aug 26, 5:50 PM MDTSpecial Weather StatementSLC55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.